Adjuvant Therapy for Early-Stage HER2-Positive Breast Cancer - Episode 13
Mohammad Jahanzeb, MD: In the study, patients had started neratinib who had even been well beyond 6 months or sometimes a year from completion of trastuzumab-based therapy, where it was shown the benefit is greater in patients who receive it within 6 months of completing the trastuzumab-based therapy. But now that we have that knowledge and now that we have the results of the study, I think that no one would deliberately delay the start of neratinib, so I would start it within a few weeks of stopping trastuzumab.
As we know, the major side effect of neratinib was diarrhea. In fact, in the pivotal trial presented by Dr. Arlene Chen, there was 40% grade 3 diarrhea. And later on, it became apparent that prophylaxis with loperamide would drastically cut down the diarrhea rate. And there has been a subsequent study called the CONTROL trial using loperamide initially and, in the second-phase trial, adding other agents such as cholestyramine and budesonide.
So, diarrhea risk can be cut very drastically just with loperamide at 16 mg total dose daily, which has been brought down to about 6 mg subsequently within the first month. And then prn use with the second month onward cut diarrhea rates from 40% down to about 17% or in the lower teens. So, I think that once we learn to manage diarrhea, we can really give neratinib without much concern to these patients. We have to educate our patients, we have to educate ourselves, and I think going forward, it will not be as much of a problem.
The other important thing to remember is that this diarrhea is of short duration and the incidence really drops after the first cycle. There’s a tachyphylaxis of sorts to neratinib by the GI tract. So, those 2 things are important to highlight that this is not the diarrhea that somebody can have for a month. The average duration of severe diarrhea was 2 to 3 days.
Transcript Edited for Clarity